Pennsylvania, 2021Damaging Winds in Pennsylvania, July 28, 2021
July 28, 2021 · NWS PBZ · 5 events in 2 counties and zones
On July 28th, a weak surface boundary sagged south across western Pennsylvania. Despite a fair amount of instability, weak upper support, weak shear, and the downmixing of dry air helped to inhibit overall convective coverage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 28th, a weak surface boundary sagged south across western Pennsylvania. Despite a fair amount of instability, weak upper support, weak shear, and the downmixing of dry air helped to inhibit overall convective coverage. Nevertheless, a couple of stronger storms were able to develop during the afternoon, creating a few instances of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 12:56 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 28, 12:56 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
156 PM EDT Wed Jul 28 2021
.SYNOPSIS...
Showers and thunderstorms are likely Thursday with the passage of a
cold front. High pressure returns dry and seasonably cool conditions
for the first half of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface boundary will continue to sag south through the afternoon.
Weak upper support, weak shear and the potential mixing of dry air
will all be detrimental to stout updrafts. In addition, temperatures
are warming aloft. All factors to that should limit widespread
convection through the evening. This is noted in the HRRR with a bit
more development in the other CAMs. Will maintain the low chance
PoPs in the forecast with the boundary - mainly south of I-80 through
the evening - but generally not expecting much beyond a storm or two
with strong wind gusts.
Conditions should generally remain dry with diurnal cu diminishing
with the loss of heating tonight. Temperatures will run above
seasonal averages.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Convective Complex that is progged to develop well upstream in
WI/MN this evening will dive across the Great Lakes and approach
Ohio toward morning. Most of the models indicate that this complex
will weaken before reaching the forecast area but will likely bring
some rain to at least a portion of the region.
Lingering cloud cover from the weakening MCS may delay
destabilization and convective development in advance of the
approaching cold front. How quickly the upper Ohio Valley can recover
will ultimately be the determining factor to the extent of a severe
threat as sufficient shear will be present. Storms that do develop
will bring a primary threat of damaging wind but hail and an isolated
tornado will also be possible, especially given the increase in 0-3km
shear/helicity through Thurs afternoon. The severe threat is
highlighted by the SPC Slight Risk across the entire forecast area
and is noted locally in the HWO. High PWAT values will support
efficient rainfall and may pose a localized/poor drainage flooding
threat.
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Ridging will remain in place over the Rockies and the southern
Plains into early next week. The main band of westerlies will
generally remain just north of the CWA in this pattern, with any
rain chances through the period confined to areas north of I-80.
Overall, a dry pattern is anticipated. In the general troughing
pattern, temperatures will remain just a bit below normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions are forecast through the TAF period,
although there will be a few opportunities for brief, isolated
restrictions. A broken cumulus has developed across the region in
daytime heating. Isolated showers/storms may fire near a weak
surface boundary which will slowly sink southward across the region,
although warming temperatures aloft and the mixing down of dry air
should limit coverage greatly. VCTS was used to handle the possible
impact at terminals outside of FKL/DUJ, but confidence is not high.
Any convection should end by early evening as temperatures fall below
convective thresholds. A mostly quiet night is then forecast. Patchy
valley fog is possible once again late, but any restrictions will be
brief and isolated.
A decaying convective complex is expected to approach sometime after
12Z. Its intensity and path remain somewhat in question, but rain
chances will be increasing after sunrise. Used VCSH for now, pending
increased confidence in future TAF issuances. VCTS was reintroduced
at the end for possible convection, although again, confidence is low
this far out.
.Outlook...
More widespread restrictions are possible later Thursday afternoon
and evening, as convection associated with a cold front could become
strong. More quiet VFR weather is forecast for Friday and into the
weekend.
Restrictions and shra/tstms are likely with a Thursday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 28, 9:12 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1012 AM EDT Wed Jul 28 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-291415-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1012 AM EDT Wed Jul 28 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms, containing damaging wind gusts, are
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered severe thunderstorms are possible Thursday afternoon and
evening. Damaging wind gusts would be the primary threat, but large
hail and a tornado or two cannot be ruled out. A fair amount of
uncertainty in the severe threat exists, and depends on the evolution
of upstream convection tonight and Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 1:59 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Wed Jul 28 2021
PAZ013-014-020-281930-
Butler-Lawrence-Beaver-
259 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN BEAVER...SOUTHWESTERN LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...
At 259 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving southeast at 20 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Castle... Beaver Falls...
Ellwood City... New Brighton...
Zelienople... Oakwood...
New Castle Northwest... Patterson Township...
Big Beaver... New Beaver...
West Mayfield... Ellport...
This includes the following highways...
Pennsylvania Turnpike between mile markers 5 and 20.
Interstate 79 in Pennsylvania between mile markers 86 and 89, and
between mile markers 92 and 97.
Interstate 376 in Pennsylvania between mile markers 11 and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8009 4077 8012 4074 8032 4098 8052
4100 8052 4107 8041
TIME...MOT...LOC 1859Z 313DEG 19KT 4098 8043Thunderstorm Wind, Lawrence
- When
- July 28, 2:18 PM EST
- Where
- Lawrence County, 0.69 mi S of Moravia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -80.371
At the intersection of State Route 18 and Halltown Road, the roof of a building was partially torn off, trees were blown down, and large branches were tossed around.
Thunderstorm Wind, Lawrence
- When
- July 28, 2:22 PM EST
- Where
- Lawrence County, 1.71 mi WSW of Moravia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.910, -80.400
Multiple trees were reported down across North Beaver Township.
Thunderstorm Wind, Lawrence
- When
- July 28, 2:26 PM EST
- Where
- Lawrence County, 0.69 mi S of Moravia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.910, -80.370
State Route 18 was closed due to utility lines and poles blown down across the roadway.
Thunderstorm Wind, Indiana
- When
- July 28, 3:08 PM EST
- Where
- Indiana County, 2.36 mi ESE of Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.520, -79.237
Power lines were blown down along Strong Road in Black Lick Township.
Thunderstorm Wind, Indiana
- When
- July 28, 3:18 PM EST
- Where
- Indiana County, 0.75 mi WSW of Marshall Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.444, -79.212
Utility lines were blown down along Ping Ridge Road in Burrell Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
- Damaging Winds in Virginia, July 28, 2021$22,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973042, 973043, 973044, 973045, 973046.